Methotrexate injections

Hi, as most of you know I have started on MTX injections, upped the dose yesterday to 12.5mg been up all night feeling sick and shaking unable to sleep, headache which won't go away, also bad stomach. Been napping most of the day and still have the shakes feel dreadful. Is this normal? is there anything I can do or take to alleviate these horrible side effects? I am taking folic acid every day except MTX day.

Any suggestions greatly appreciated.

Jan xxx

15 Replies

oldestnewest
  • Hmmm, that sounds a bit too extreme for my liking as well as being downright unpleasant! Increases in dose can make you feel a bit wobbly, but shivering and shaking is a bit much to put up with. can you phone your rheumy team and ask for advice before you're next due to inject?

  • Thank you helix helix, I think I will have to ring them on Monday, I'm also experiencing some tingling, throbbing feeling on my tongue. Do you think this is due to the MTX injections? Feeling a little better now than I did in the night, had palpitations and sweating too. Don't want to feel like that again, but perhaps I will get used to it over time.

    Jan

  • I've had exactly the same reaction over previous two weeks. This week I did the injection straight after breakfast and although I felt sick and had the headache I have been so much better than the previous two weeks when I took it late evening.

  • A thanks janeypayne, I hope this is what will happen to me too. I had to stop the tablets of MTX as I had very bad side effects, so I'm hoping the injections will be better for me. I took mine just before my lunch do thought I would be OK, will try it next week after food.

    Jan

  • You could try asking your rheumatology team about calcium folinate/folinic acid instead of folic acid - see what they think. It's an activated form of folic acid & supposedly acts more strongly against side effects.

    I couldn't deal with the injections at all - I found the side effects were much worse than on the tablets. The headache is absolutely miserable. Hope you feel better soon & get something workable sorted out.

  • Thanks Livingston, I will see what rheumy nurse says when I call them next week. Feel a lot better now, but took 36 hours to stop the neausea and only have a slight headache now.

    Jan

  • I take leucovorin ( the folinic acid Livingston mentions) and it has helped my side-effects immensely, but I also agree with helix that this is worth discussing with your care team before your next injection.

    Bats

  • Thanks Azabat, will mention this to rheumy nurse be t week.

    Jan

  • Are you taking an anti sickness tablet too? I take my MTX injection late afternoon after food and I find it helps. Hope you start to feel better soon.

    Carol. Xx

  • Thanks Carolsos for replying, I haven't been prescribed any yet, but will ask rheumy team next week. Will try MTX after food too.

    Jan

  • I also have methotrexate and I use the injections since I had some side effects. Rheumy up'd my folic acid and it helped. I take mine at night before I go to bed to sleep through most side effects that I have heard about. I am fine in the morning other then more fatigue that day. Maybe try them at night before you go to bed.

    Hope this helps. :)

  • Thanks Cin111, will try them at night. Took mine today after breakfast, now starting to feel a bit dizzy and neausea with headache. Asked in boots yesterday, but they couldn't help, told me to suck ginger sweets or anything with ginger would help. Sweets are out as I'm diabetic, went to Holland and Barrett and got Nairns ginger biscuits, low sugar ones. Not helped as of yet.

    Jan

  • If I wake up in the middle of night after my shot, I have a headache .. But gone in the morning.

    I sure hope you get feeling better !

  • I had bad reaction to the Methotrexate. Starting the other drug Salfasalazine this week. My nurse just said that some people are just not able to take it, in whatever format. I too, was going to try the injections, but felt I wanted to try something else .

    Do hope you settle down on them. Maybe try the evening time as the thought of sleeping through some of the headache and wobbly feeling might be narrowly missed if you can sleep through some of it.

    Wish you better.

  • Thanks for replying, I have tried sulphasalazine, did nothing for me, now on injections of MTX as I couldn't tolerate the tablet form, also take hydroxychloroquine, not feeling too bad today so maybe over the worst, must stay on this dose for 3 months and see if it kicks in. Hope sulphasalazine works for you.

    Jan

You may also like...